Heavy Snow, Sanilac
- When
- December 9, 2:00 AM EST to 6:00 AM EST
- Where
- Sanilac forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.443, -82.646 (the zone’s center; the record gives no point)
The first snowstorm of the winter season tracked from southern Missouri to central Lake Erie and dropped a widespread 6 to 9 inches of snow across most of southeast lower Michigan. This was a quick hitting snowstorm.
Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
The first snowstorm of the winter season tracked from southern Missouri to central Lake Erie and dropped a widespread 6 to 9 inches of snow across most of southeast lower Michigan. This was a quick hitting snowstorm. The snow began around 1900 EST on the 8th and reached 6 inches at 0300 EST on the 9th. At the height of the storm, during the early morning hours, snow fell at a rate of 1 to 2 inches per hour and several reports of thunder snow were received. There were two bands of heavier snowfall across southeast lower Michigan. The first band was a band of 7 to 9 inches along the Interstate 69 corridor, and the second was a band of 6 to 8 inches stretching from Adrian to Detroit. The snow tapered off to flurries by 0600 EST. Here are some of the higher snowfall reports received from each county:Brown City (Sanilac) 7.5 inchesOwosso (Shiawassee) 7.6 inchesGoodrich (Genesee) 7.5 inchesLum (Lapeer) 7.3 inchesCapac (St. Clair) 7.0 inchesFowlerville (Livingston) 7.0 inchesOrtonville (Oakland) 6.9 inchesRichmond (Macomb) 6.1 inchesChelsea (Washtenaw) 7.5 inchesNew Boston (Wayne) 7.5 inchesHudson (Lenawee) 8.9 inchesMaybee (Monroe) 7.8 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Dec 8, 11:46 PM EST, 2 hours 14 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1146 PM EST THU DEC 8 2005
.AVIATION...
IFR (TO BORDRELINE LIFR) CONDITIONS WILL PERSIST DURING THE FIRST
3 OR 4 HOURS OF THE FORECAST AS DEFORMATION ZONE CONSOLIDATES AND
SLIDES EAST ACROSS THE AREA. DTW/DET/FNT ALL SHOULD SEE A SIMILAR
SITUATION...WITH MBS JUST A BIT BETTER OFF. AFTER 09/10Z...THE
SNOW WILL LIGHTEN UP AND THE BEST LIFT SHIFT OFF TO THE EAST. WILL
BRING CEILINGS BACK TO MVFR BY MORNING AND ABOVE THAT BY MIDDAY.
SKIES SHOULD LARGELY CLEAR OUT DURING THE AFTERNOON AND EVENING ON
FRIDAY.
&&
.SHORT TERM...TONIGHT AND FRIDAY...ISSUED AT 351 PM EST
LOW PRESSURE CONTINUES TO DEVELOP OVER THE LOWER OHIO VALLEY AND
WILL BE TRACKING NORTHEAST OVERNIGHT AND DEEPENING AS IT APPROACHES
THE LOWER GREAT LAKES. SATELLITE AND RADAR CONTINUE TO SHOW BULK OF
WARM AIR ADVECTION SNOW...EAST OF THE SURFACE LOW...BEGINNING TO
SLIDE WELL EAST AND SOUTH OF THE CWA. 12Z ETA HAS PICKED UP ON THIS
WELL AS NOTED ON THE 285K SURFACE. GFS APPEARS TO HAVE INITIALIZED
THE SURFACE LOW A LITTLE BETTER WITH THE ETA A LITTLE TO
WEAK...ALTHOUGH MODEL DIFFERENCES ARE SMALL.
FURTHER WEST OVER THE OHIO VALLEY MID LEVEL DEFORMATION SNOW
IMPRESSIVE AND CURRENTLY MOVING THROUGH THE NORTHERN OHIO VALLEY.
THIS DEFORMATION ZONE WILL SLOWLY ROTATE NORTH INTO THE CWA
OVERNIGHT AND INTENSIFICATION IS LIKELY AS UPPER JET ROTATES
NORTHEAST TOWARD THE LOWER GREAT LAKES AND SYSTEM AMPLIFICATION
CONTINUES. THIS CAN ALREADY BE SEEN ON WATER VAPOR WITH TROF/RIDGE
WAVELENGTH CONTRACTION TAKING PLACE.
THE 18Z ETA DOES NOT BRING THIS DEFORMATION BAND AS FAR NORTH AND
ROTATES IT EAST OF THE CWA BY 09Z...SO AREA OF HEAVIEST SNOWFALL
STILL IN QUESTION...WITH LATER RUN INDICATING A SOUTHWARD SHIFT
TOWARD THE OHIO BORDER. LIQUID TO SNOW RATIOS CONTINUE TO BE VERY
HIGH...20-25 TO 1 FOR THE OVERNIGHT HOURS...IN ADDITION ETA BUFKIT
SOUNDINGS SHOWING MAX UPWARD VERTICAL VELOCITY EMBEDDED WITHIN MAX
SNOW GROWTH ZONE...NEAR THE -15C ISOTHERM. AS A RESULT ANTICIPATE
4-6 HOURS OF HEAVY SNOWFALL...ON THE ORDER OF 1 INCH PER HOUR. IN
ADDITION SOME MID LEVEL INSTABILITY ALSO NOTED ON MODEL CROSS
SECTIONS SO CONVECTIVE SNOWFALL IS ALSO POSSIBLE. AT THIS TIME WILL
CONTINUE WITH A 5 TO 8 INCH STORM TOTAL. IF SYSTEM LINGERS AT ALL
AMOUNTS COULD GO A LITTLE HIGHER. WILL CONTINUE WITH ADVISORY SNOWS
FOR THE SAGINAW VALLEY AND POINTS NORTH AS DEFORMATION ZONE WILL
STRUGGLE TO GET THAT FAR NORTH.
VISIBILITIES QUICKLY DROPPING TO ONE QUARTER MILE OR LESS AS LEAD
BAND MOVES THROUGH THE NORTHERN OHIO VALLEY. ANTICIPATE LEAD BAND TO
APPROACH DTW AREA AROUND 7 PM.
SYSTEM MOVES RAPIDLY EAST OF THE REGION AFTER 12Z FRIDAY...WITH
STRONG NVA MOVING IN BY 15Z...AND SHUTTING SYSTEM SNOWFALL DOWN
RAPIDLY. CYCLONIC FLOW DIMINISHES IN THE AFTERNOON AND MID LEVEL
MOISTURE BEGINS TO STRIP AWAY...SO COULD EVEN SEE A FEW BREAKS IN
THE CLOUD COVER FRIDAY AFTERNOON WITH TEMPS CLIMBING INTO THE UPPER
20S.
&&
.LONG TERM...FRIDAY NIGHT THROUGH THURSDAY...ISSUED AT 351 PM EST
MODELS DEPICT SURFACE CLIPPER SYSTEM CLIPPING THE NORTHERN GREAT
LAKES REGION SATURDAY...THEN ARCTIC COLD FRONT SWINGS ON DOWN
THROUGH FORECAST AREA SATURDAY NIGHT AND SUNDAY. QUITE A BIT OF 00Z
MODEL CONSENSUS SHOWING A STRONG CLIPPER SYSTEM REACHING LAKES REGION
BY MID WEEK...WITH ONE OR MORE MINOR CLIPPER LOWS AND A WEAK RIDGE
SANDWICHED IN BETWEEN. LAST 2 RUNS OF GFS...THOUGH...HAVE GREATLY
BACKED OFF ON THIS MID WEEK STRONG CLIPPER SCENARIO...DUE TO LACK OF
PHASING OF NORTHERN STREAM WITH SOUTHERN STREAM IMPULSE IN FLOW ALOFT.
OBVIOUSLY...THERE REMAIN PLENTY OF MODEL DETAIL DIFFERENCES. WHAT
DOES LEND ITSELF TOWARD MORE CONFIDENCE IS MAINTENANCE OF THE
OVERALL COLD NORTHWEST FLOW PATTERN AS SEEN AT 500 MB...WITH
LONGWAVE RIDGE IN THE WEST AND DOWNSTREAM TROUGH TO THE EAST.
FALLING HEIGHTS AT 500 MB OVER THE WEEKEND AS BROAD TROUGH AGAIN
CARVES ITSELF OVERHEAD...IN RESPONSE TO IMPULSES RIDING SOUTHEAST IN
THE NORTHWEST FLOW.
850 TO 500 MB MOISTURE ON THE INCREASE SATURDAY...THEN OVERALL
FAIRLY ROBUST THROUGH THE WEEKEND...AS IS MOISTURE AT 925 MB.
MODEST OMEGA LIFT OVER MOST OF THE FORECAST AREA BY SATURDAY AND
CONTINUING INTO SUNDAY. 850 TO 500 MB QVECTOR CONVERGENCE
MODEST THROUGH THE WEEKEND AS WELL...MODEST 850 TO 700 MB
FRONTOGENESIS SATURDAY THROUGH SUNDAY...WITH WEAK UPPER LEVEL
DIVERGENCE SATURDAY INTO SATURDAY NIGHT...MODEST SURFACE CONVERGENCE
SATURDAY NIGHT AND SUNDAY...AND OCCASIONAL WEAK 285K TO 280K
ISENTROPIC LIFT TO BOOT.
LITTLE CHANGE TO WEATHER PATTERN THUS SEEN FOR THE NEAR
FUTURE...WITH DETAIL UNCERTAINTIES ALSO HELPING DICTATE MENTION OF
SCATTERED OR CHANCE SNOW SHOWERS FROM SATURDAY ON. IT IS HARD TO SEE
TEMPERATURES EVEN REACHING NORMAL THROUGH THIS FORECAST CYCLE...AND
HAVE ACCORDINGLY TRIMMED THEM A BIT FOR EARLY PART OF WEEK BEHIND
COLD FRONT. 850 MB TEMPERATURES SUBSTANTIALLY COLDER AGAIN BY
SUNDAY...FOLLOWING AN EARLIER MODEST MODERATION.
MARINE...INCREASING RETURN FLOW LEADING TO SMALL CRAFT ADVISORY
CONDITIONS FOR SAGINAW BAY AND LAKE HURON NEARSHORE FRIDAY
AFTERNOON...IN ADVANCE OF GALE FORCE WIND GUSTS FOR THESE WATERS
FRIDAY NIGHT AND SMALL CRAFT CONDITIONS ELSEWHERE. NAM SHOWING
WIND GUSTS WITHIN MIXING LAYER UP TO 40 KNOTS OR SO FRIDAY NIGHT
THROUGH SATURDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING...MIZ055-MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-
MIZ069-MIZ070-MIZ075-MIZ076-MIZ082-MIZ083 UNTIL 6 AM FRIDAY.
SNOW ADVISORY...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054 UNTIL 6 AM
FRIDAY.
LAKE HURON...GALE WARNING...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
HURON INCLUDING SAGINAW BAY...6 PM FRIDAY TO 6 PM SATURDAY.
GALE WARNING...LHZ462-LHZ463-LHZ464...6 PM FRIDAY TO 6 AM
SUNDAY.
LAKE ST CLAIR...SMALL CRAFT ADVISORY...LCZ460...6 PM FRIDAY TO 6 AM
SUNDAY.
MI WATERS OF LAKE ERIE...SMALL CRAFT ADVISORY...LEZ444...6 PM FRIDAY
TO 6 AM SUNDAY.
&&
SHORT TERM...GSS
LONG TERM....DWD
AVIATION.....DG
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 330 PM EST THU DEC 8 2005 MIZ055-060>063-068>070-075-076-082-083-090945- SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-LIVINGSTON-OAKLAND- MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE- 330 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN GENERALLY ALONG AND SOUTH OF A LINE FROM OWOSSO TO SANDUSKY. .DAY ONE...TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FOR TONIGHT. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/. A LOW PRESSURE SYSTEM IS EXPECTED TO STRENGTHEN AND MOVE THROUGH NORTHERN OHIO AND LOWER GREAT LAKES REGION TONIGHT. SNOW ACCUMULATION OF 5 TO 8 INCHES IS EXPECTED IN THE WARNING AREA. IN ADDITION A RUMBLE OF THUNDER IS ALSO POSSIBLE WITH VISIBILITIES DROPING TO NEAR ZERO AT TIMES. SNOWFALL RATES AS GREAT AS AN INCH AN HOUR ARE ALSO POSSIBLE LATE THIS EVENING INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED...BUT SNOWFALL REPORTS WILL BE NEEDED TONIGHT. MIZ047>049-053-054-090945- MIDLAND-BAY-HURON-SAGINAW-TUSCOLA- 330 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MICHIGAN INCLUDING THE TRI CITIES...CARO...AND BAD AXE. .DAY ONE...TONIGHT A SNOW ADVISORY IS IN EFFECT FOR TONIGHT. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/. A LOW PRESSURE SYSTEM IS EXPECTED TO STRENGTHEN AND MOVE THROUGH NORTHERN OHIO AND LOWER GREAT LAKES REGION TONIGHT. SNOW ACCUMULATION OF 3 TO 6 INCHES IS EXPECTED IN THE ADVISORY AREA. VISIBILITIES MAY DROP TO LESS THAN ONE HALF MILE AT TIMES LATE THIS EVENING INTO THE EARLY MORNING HOURS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED...BUT SNOWFALL REPORTS WILL BE NEEDED TONIGHT. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-090945- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 330 PM EST THU DEC 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT A HEAVY SNOW WARNING IS IN EFFECT FOR TONIGHT FOR MARINE AREAS SOUTH OF HARBOR BEACH. PLEASE SEE THE LATEST URGENT WINTER WEATHER MESSAGE FOR DETAILS /WSWDTX/. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON FRIDAY AFTERNOON. GALE FORCE WINDS ARE EXPECTED FOR THE OPEN WATERS OF LAKE HURON FRIDAY NIGHT THROUGH SATURDAY NIGHT. SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED FOR THE NEARSHORE WATERS OF LAKE HURON...LAKE ST CLAIR AND THE MICHIGAN WATERS OF LAKE ERIE FRIDAY NIGHT THROUGH SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT PLANNED. BT/GSS YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
12 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, December 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5482885, 5482886, 5482887, 5482888, 5482889, 5482890, 5482891, 5482892, 5482893, 5482894, 5482895, 5482896.